Background: Erythema multiforme (EM), Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are cutaneous hypersensitivityreactions that develop in response to specific triggers such as medications and certain infections. Vaccines, which undergo rigorous safety testing prior to use in humans, are a rare cause of SJS/TEN and little is known about the frequency of such events and corresponding pathogenesis.
Objective: Herein, we discuss a case of suspected TEN in a 19-year-old woman who received the meningococcal B vaccine (the first report of such an association) and conduct a systematic review of the associated literature. We also discuss management of this patient with a single dose of etanercept.
Methods: Relevant literature was searched using the Preferred Reporting Items for Systematic Reviews and Meta-Analyses (PRISMA) method.Results: A total of 29 articles reporting EM, SJS, or TEN following vaccination were included from >5 countries. Of the 29, 22 articles reported EM, 6/29 reported SJS, and 4/29 reported TEN (3 articlesreported cases of both EM and SJS/TEN).
Conclusions: We suggest consideration of vaccines as an etiology for cases of SJS or TEN that begin with an EM-like presentation, and provide further evidence for the use of etanercept as a viable treatment for TEN.